Hail, Kittson
- When
- July 11, 5:32 PM CST
- Where
- Kittson County, 0.91 mi W of Northcote
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.850, -97.020
Dime to quarter sized hail fell.
After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s. Thunderstorms formed a little later than initially thought, partly due to the morning clouds. The storms initially formed over northeast North Dakota during the late afternoon, but expanded east and southeast throughout the evening. These storms produced large hail, strong winds, and multiple tornadoes. One of the tornadoes had a particularly long track, taking it from just north of the Mayville radar site to just northeast of Hillsboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 2:53 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 353 PM CDT Tue Jul 11 2017 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1259 PM CDT Tue Jul 11 2017 VFR conditions were across the area except in northern Lake of the Woods county where MVFR conditions were located. Expect VFR conditions for this afternoon and early evening except obviously in thunderstorms. MVFR conditions across southern MAN will shift south into the forecast area later this evening and overnight. Expect MVFR conditions across at least the northeast two thirds of the area by 18z Wed. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JH LONG TERM...Hopkins AVIATION...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FUNNEL CLOUD 2 E ROCKLAKE 48.79N 99.20W
07/11/2017 TOWNER ND TRAINED SPOTTER
POSSIBLE TORNADO VIEWED FROM NEAR CALVIN.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FUNNEL CLOUD 1 NE ROCKLAKE 48.80N 99.23W
07/11/2017 TOWNER ND LAW ENFORCEMENT
FUNNEL CLOUD BEING MONITORED BY DEPUTY RELAYED VIA 911
CALL CENTER THROUGH NAWAS
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
601 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 S FOREST RIVER 48.20N 97.47W
07/11/2017 E1.00 INCH WALSH ND TRAINED SPOTTER
QUARTER SIZED HAIL VIA HAM RADIO
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL LARIMORE 47.91N 97.63W
07/11/2017 E1.00 INCH GRAND FORKS ND STORM CHASER
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FUNNEL CLOUD 2 ENE FAIRDALE 48.50N 98.19W
07/11/2017 WALSH ND TRAINED SPOTTER
LARGE CONE SHAPED FUNNEL WAS REPORTED NEAR FAIRDALE.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
21 hail, 9 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.
Dime to quarter sized hail fell.
The large hail shredded corn and bean fields.
Hail of varying sizes fell.
This tornado tracked intermittently across northern Northland and Tabor townships. The tornado snapped or uprooted a few spruce trees and broke down numerous large branches in shelterbelts along its path. At one farmstead east of Tabor, it tore steel panels off a shed roof and snapped large tree limbs. Peak winds were estimated at 95 mph.
The large hail fell across northwest Tabor Township.
A persistent wall cloud with funnel was reported.
This tornado originated 4 miles east-northeast of Hillsboro, in Traill County, North Dakota, at 648 pm CST. It crossed the Red River about one mile west of Halstad. The tornado snapped H-pole power poles, crushed steel grain bins, snapped numerous oak and ash trees, and toppled a barn along its path. Peak winds were estimated at 130 mph.
A shed was destroyed and numerous trees were uprooted.
This tornado collapsed at least one shed, snapped numerous trees, and tossed large round hay bales across a sugar beet field. It also snapped at least a half dozen wooden power poles. Peak winds were estimated at 125 mph. The tornado continued into Clay County, where it ended two miles north of Ulen, at 806 pm CST.
The roof was blown off a pole shed and large trees were uprooted.
Dime to quarter sized hail was reported.
A shelf cloud and strong winds were reported.
This tornado began at 742 pm CST, 3 miles north of Borup, in Norman County. This tornado collapsed at least one shed, snapped numerous trees, and tossed large round hay bales across a sugar beet field. It also snapped at least a half dozen wooden power poles. Peak winds were estimated at 125 mph.
Twelve to eighteen inch diameter trees were blown down. Powerlines were also blown down with localized street flooding in Ulen. Wind driven hail damaged fields and buildings.
Numerous large tree limbs and power lines were blown down. Wind driven hail damaged fields and buildings.
Large trees and power lines were blown down. Wind driven hail damaged fields and buildings.
The hail ranged in size from 1.50 to 2.00 inches.
The hail varied in size.
The wind gust was measured by a RAWS station. Numerous trees were snapped near Floyd Lake. One 24x40 foot shed was lifted and collapsed.
Numerous large trees were snapped or uprooted around Lake Sallie, Lake Melissa, and the greater Detroit Lakes area. Roads were blocked by fallen trees and power lines were blown down.
Large hail and strong winds occurred between Rochert and Height of Land Lake. Trees were blown down in many locations.
Numerous large trees were blown down, blocking lanes of U. S. Highway 10 between Detroit Lakes and Frazee.
There may have been some stones even larger, but it was getting dark.
Pea size hail fell in Sebeka. It was slightly larger to the west.
The hail fell between Pelican Rapids and Lake Lida.
The large hail was accompanied by very heavy rain and strong wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701109, 701110, 701111, 701113, 701114, 701115, 700853, 701117, 701118, 701119, 701125, 701128, 701129, 701130, 701126, 701131, 701132, 701133, 701134, 701135, 701136, 701137, 701139, 701140, 701141, 701142, 701143, 701144, 701145, 701146, 701147, 701148, 701149, 701150, 701151.